Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 6, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Mar 4, 2004, 8:40 AM CST for Cottle County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 4, 2004, 8:40 AM CST (14:40 UTC)
- Expired
- Mar 4, 2004, 9:15 AM CST
- In force
- 35 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Cottle County, TX
The radar
The Altus AFB radar (KFDR), 109 km from the middle of the area, began a volume at 14:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 4, 6:55 AM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Fort Sill, OK (KFSI), launched 12:00Z, 2.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
828 WUUS54 KLUB 041440 SVRLBB TXC101-041515- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 838 AM CST THU MAR 4 2004 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COTTLE COUNTY IN NORTHWEST TEXAS * UNTIL 915 AM CST * AT 837 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF NICKELS OR LARGER 7 MILES SOUTHWEST OF SWEARINGEN...OR ABOUT 7 MILES NORTHEAST OF PADUCAH...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... LAZARE AND SWEARINGEN IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY RAIN. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3430 10024 3396 10016 3398 10007 3431 10001 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 5:20 AM CST, 3 hours 20 minutes earlier.
Area forecast discussion, Mar 4, 5:20 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 520 AM CST THU MAR 4 2004 .SHORT TERM... SHORT TERM WEATHER CONCERNS MANY SO NOT MUCH DETAIL. PRIMARY INSTABILITY AXIS WILL SHIFT EWD TODAY AS SFC LOW MOVES NNE ACROSS PERMIAN BASIN INTO S PLAINS. DRYLINE WILL PASS THROUGH CUTTING OFF PRECIP AND USHERING IN GUSTY WEST WINDS THIS AFTN...WILL HAVE TO WATCH WINDS FOR POSSIBLE ADVISORY. .LONG TERM... TRAILING SHRTWV PASSES ACROSS FA ON FRI WITH SUFFICIENT INSTABILITY TO CONTINUE PRECIP CHCS. SFC HEATING AHEAD OF ASSCD CDFNT IN PNHDL WILL COMBINE WITH STEEP LAPSE RATE TO CREATE POTENTIAL FOR THUNDER. SFC MOISTURE WILL BE LIMITED HOWEVER DECENT LIFT PROGGED TO MOVE ACROSS MAINLY NRN SOUTH PLAINS SHOULD OVERCOME THIS. SFC RIDGE SETTLES QUICKLY ACROSS HIGH PLAINS SO GUSTY POST FNTL WINDS DURING THE AFTERNOON FRI SHOULD QUICKLY CALM DOWN OVERNIGHT. W-NW FLOW ALOFT DEVELOPS IN WAKE OF EXITING LNGWV TROUGH AND SHOULD MAINTAIN A QUIET WX PATTERN THROUGH SAT BEFORE ANOTHER FNT APPROACHES THE AREA SUN MORNING. TEMPS NOT EXPECTED TO HAVE MUCH VARIATION NEXT FEW DAYS WITH EXCEPTION OF FRI AND SUN WITH CAA/LOWERING THCKNS BEHIND FNTS. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 50 35 50 27 / 100 10 20 0 TULIA 52 38 52 30 / 100 20 20 0 PLAINVIEW 53 39 53 31 / 100 20 20 0 LEVELLAND 54 41 55 32 / 100 10 20 0 LUBBOCK 55 41 55 33 / 100 10 20 0 BROWNFIELD 56 42 55 34 / 100 10 20 0 CHILDRESS 56 42 54 34 / 100 20 20 0 SPUR 58 45 56 35 / 100 20 20 0 ASPERMONT 60 48 59 37 / 100 20 20 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 02/24
Hazardous weather outlook, Mar 4, 6:00 AM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 600 AM CST THU MAR 4 2004 TXZ021>044-051201- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD- GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER- STONEWALL-SWISHER-TERRY-YOAKUM- 600 AM CST THU MAR 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY. A STRONG STORM SYSTEM OVER NORTHERN MEXICO WILL MOVE NORTHEASTWARD INTO TEXAS TODAY. ABUNDANT MOISTURE WILL CONTINUE TO STREAM NORTHWARD AHEAD OF A DEVELOPING DRYLINE AND COMBINE WITH STRONG LIFT PROVIDED BY THE APPROACHING STORM TO PRODUCE WIDESPREAD THUNDERSTORMS THROUGH THE AFTERNOON. ALTHOUGH SURFACE TEMPERATURES WILL REMAIN COOL...INSTABILITY AND WIND SHEAR ALOFT WILL BE SUFFICIENT FOR SOME OF THE STORMS TO REACH SEVERE LIMITS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY CONCERNS. AS THE DRYLINE DEVELOPS AND MOVES EAST THIS AFTERNOON...THUNDERSTORM DEVELOPMENT WILL BE LIMITED TO AREAS OFF THE CAPROCK. FLOODING INDIVIDUAL THUNDERSTORMS WILL MOVE RAPIDLY NORTHEAST HOWEVER LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AS CELLS REPEATEDLY MOVE ACROSS THE SAME AREA. ALREADY WET SOILS WILL BECOME SATURATED RESULTING IN RAPID RUNOFF IN THE HEAVIER DOWNPOURS. PONDING OF WATER ON ROADWAYS AND FLOODING OF SMALL STREAMS AND LOW LYING AREAS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN... ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY. ONE OR TWO OF THE STORMS COULD BE STRONG ENOUGH TO PRODUCE LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
In the hours before
Special weather statement, Mar 4, 4:45 AM CST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 445 AM CST THU MAR 4 2004 TXZ021>044-041115- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD- GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER- STONEWALL-SWISHER-TERRY-YOAKUM- 445 AM CST THU MAR 4 2004 NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTH TO NORTHEAST AROUND 45 MPH ACROSS THE SOUTH PLAINS AND ROLLING PLAINS THROUGH 6 AM. MOST OF THE SHOWERS AND STORMS WILL AFFECT AREAS NEAR AND TO THE EAST OF THE INTERSTATE 27 AND THE U.S. HIGHWAY 87 CORRIDOR. THE STRONGER STORMS WILL PRODUCE VERY HEAVY RAIN WITH RAINFALL RATES AROUND ONE INCH PER HOUR...FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL. HOWEVER...A FEW STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AS THE PRIMARY THREAT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 AM CST FOR ALL OF THE SOUTH PLAINS...ROLLING PLAINS...AND EXTREME SOUTHERN TEXAS PANHANDLE EFFECTIVE. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. JH
Special weather statement, Mar 4, 7:00 AM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 700 AM CST THU MAR 4 2004 TXZ021-022-027-028-033-034-039-040-041320- BAILEY-CASTRO-COCHRAN-HOCKLEY-LAMB-PARMER-TERRY-YOAKUM- 700 AM CST THU MAR 4 2004 SEVERE THUNDERSTORM WATCH NUMBER 18 FOR ALL OF THE SOUTH PLAINS... ROLLING PLAINS...AND EXTREME SOUTHERN TEXAS PANHANDLE HAS EXPIRED. COUNTIES EXPIRED FROM THE WATCH INCLUDE... PARMER...LAMB...COCHRAN...HOCKLEY...YOAKUM...AND TERRY. TXZ023>026-029>032-035>038-041>044-041900- BRISCOE-CHILDRESS-COTTLE-CROSBY-DICKENS-FLOYD-GARZA-HALE-HALL-KENT- KING-LUBBOCK-LYNN-MOTLEY-STONEWALL-SWISHER- 700 AM CST THU MAR 4 2004 THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH NUMBER 20 FOR A PORTION OF THE SOUTH PLAINS...ROLLING PLAINS...AND EXTREME SOUTHERN TEXAS PANHANDLE EFFECTIVE UNTIL 1 PM CST. THIS WATCH REPLACES MUCH OF SEVERE THUNDERSTORM WATCH NUMBER 18 WHICH EXPIRED AT 7 AM CST. SEVERE THUNDERSTORM WATCH NUMBER 20 INCLUDES THE FOLLOWING COUNTIES... BAILEY...BRISCOE...CHILDRESS...COTTLE...CROSBY...DICKENS...FLOYD... GARZA...HALE...HALL...KENT...KING...LUBBOCK...LYNN...MOTLEY... STONEWALL AND SWISHER. SOME CITIES INCLUDED IN THE WATCH ARE... TULIA...CHILDRESS..PLAINVIEW...LUBBOCK...DICKENS...POST...AND ASPERMONT. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 60 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. THE SEVERE THUNDERSTORM WATCH AREA IS ALONG AND 110 STATUTE MILES NORTH AND SOUTH OF A LINE FROM 15 MILES WEST NORTHWEST OF LUBBOCK TEXAS TO 25 MILES SOUTHEAST OF CLINTON OKLAHOMA. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. JH
Local storm report, Mar 4, 8:20 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
820 AM CST THU MAR 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0432 AM HAIL WHITE RIVER LAKE 33.48N 101.10W
03/04/2004 1.00 INCH CROSBY TX PUBLIC
HAIL COVERED THE GROUND
&&
JHThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 2:57 AM CST | Severe Thunderstorm Warning | LUB | Crosby, Garza | 48 min |
| Mar 4, 4:15 AM CST | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Garza | 30 min |
| Mar 4, 4:52 AM CST | Severe Thunderstorm Warning | LUB | Dickens, Motley | 23 min |
| Mar 4, 6:53 AM CST | Severe Thunderstorm Warning | LUB | Kent | 37 min |
| Mar 4, 7:32 AM CST | Severe Thunderstorm Warning | LUB | King, Stonewall | 58 min |
| Mar 4, 11:22 AM CST | Severe Thunderstorm Warning | LUB | Stonewall | 23 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.